Interview with NC's overdose-prevention hero

North Carolina’s recent passage of the 911 Good Samaritan / Naloxone Access law was a ground-breaking achievement in drug overdose prevention. The law passed through the combined efforts of local nonprofits, lawmakers, public health advocates and community members affected by overdose, and no one person could claim credit for an act which will surely save thousands of lives in North Carolina.

But there was one person who has been working behind the scenes in overdose prevention for over 10 years and whose research and advocacy helped lay the ground work for this legislation and future efforts. Though you don’t see her name much in the papers, Kay Sanford, retired State Injury Epidemiologist, is one of the heroes of overdose prevention advocacy in North Carolina.

Q: What got you interested in overdose prevention?
Kay: I first became involved in overdose prevention in 2002 when it was discovered that the death rate of unintentional poisonings between 1990 and 2000 had tripled, while at the same time the mortality rate for almost every other injury in the state had stabilized or decreased. I knew something was terribly wrong, but didn’t know exactly what. I requested and received from the CDC a team of EIS (Epidemic Intelligence Service) investigators to help me review close to 1100 medical examiner reports on all of the NC residents who had died from unintentional poisonings between 1997 and 2001. The findings were staggering. Almost all of these deaths were due to exposure to medicines. Over 60% of them were narcotics. It was clear from the review of these charts that while the behavior on the part of many (but not all) of these victims was deliberate, i.e, they were either self-medicating to treat their pain or using the drugs for non-medical reasons. It was also clear that none of these people had meant to take their own life. These were accidental deaths. In contrast to my perception that most poisonings were due to little kids crawling under the kitchen sink and drinking Drano, one third of these deaths were due to abuse of cocaine or heroin; one third were due to methadone (primarily prescribed to treat chronic/severe pain and not to treat substance abuse); and the final third of the deaths were from an overdose of manufactured opioids to treat pain and other controlled substances that by definition had the potential to be highly addictive. And most of the NC residents who overdosed had been observed before their deaths by family members or friends who thought that they were just snoring and would sleep ‘it off’. Over 60% of the victims died before any medical intervention arrived. It was clear to me that at least two things had to happen. People taking and prescribing these often highly effective pain medicines had to be better informed of their inherent danger and the family and friends of people who used opioids had to be trained to recognize and reverse an opioid overdose.

Q: Why is OD prevention so important to North Carolina?
Kay: In the past 5 years (2007-2011), over 5,000 N.C. residents accidentally died from poisoning. Most of these deaths were from an overdose of a prescribed pain medicine like hydrocodone, methadone, and oxycodone. Almost all of these deaths could have been prevented. During these same five years, there were over 288,000 visits to N.C. emergency departments to treat substance abuse or an accidental poisoning. Since 2008, 7.7 million prescriptions for an opioid pain reliever have been dispensed each year to North Carolinians. The media would have us believe that overdoses occur most often to the rich and famous or to street addicts. However, research clearly shows that the misuse and abuse of pain medication and other drugs that leads to addiction and accidental deaths happens to people of all races, at all ages and in all socio-economic levels. Because the average age of death from a drug overdose often occurs in the prime of life, between 35 and 45 years of age, the estimated economic and social costs to our community are potentially greater than those for deaths due to heart disease or stroke. The situation, however, is not hopeless. There are many things that our community can do to save lives from prescription drug overdoses and to prevent addiction. Preventing drug overdoses in the first place by teaching people how to use their pain medication or other opioids safely or implementing other harm reduction strategies, such as laws that encourage calling for medical help when someone overdoses without the fear of arrest or providing family and peers with the tools to reverse an opioid overdose, such as encouraging medical care practitioners to prescribe and disseminate naloxone to reverse potentially life threatening respiratory depression during a serious overdose.

Q: What is your personal experience with overdose?

Kay: Years ago after shoulder surgery I was prescribed two medications to assist in recovery. The pills were for the morphine and prednisone; both looked the same – two little white tablets, the same size and shape. The dosing, however, was different for each drug: one tablet of morphine and 8 tablets of prednisone. On the day in question, I had company for breakfast – my father who had come to ‘take care of me’ and a close friend. Paying more attention to my guests than the pills, I mixed them up, and took 8 tabs of morphine and only one tablet of prednisone. Within minutes I felt a wave of heat and light-headedness. I excused myself from the breakfast table and checked the pill bottles. Yes, I had indeed mixed them up. I discretely stepped into another room to call a friend who works as a nurse in the local emergency department. No, I couldn’t stay home, pretend I hadn’t just done one of the more stupid things in my life and guts it out until my father left in two hours. So, I returned to the breakfast table, confessed my stupidity, and off we went to the local Emergency Department. Fortunately the amount of morphine I consumed did not result in respiratory depression. My fiancé (who was sweet enough to marry me that year) spent the day keeping me awake and I was discharged from the ED as soon as he arrived. However, it was a clear and compelling lesson -- anyone who uses opioids can accidentally overdose – even those of us who theoretically know better. Having a friend who knows how to recognize the signs and symptoms of an overdose is invaluable to anyone who is using an opioid. It wasn’t until we were at the ED that we knew my overdose was not life threatening.

As a consultant for the North Carolina Harm Reduction Coalition, Kay Sanford continues her efforts to educate families on how to recognize the signs and symptoms of a drug overdose, and how to respond. In addition to her legislative advocacy efforts and work as a research consultant, she volunteers her time teaching inmates and senior citizens about how to prevent accidental drug overdose.

Comments

Thanks for this inspiring report

Much appreciated